Colorado, 2023

Avalanche in Colorado, November 25, 2023

November 25, 2023 · NWS GJT · 1 event in 1 county or zone

A period of dry and clear weather followed by two snow storms in late November created a snowpack capable of causing Small to Large (up to D2 in size) avalanches across western Colorado. Avalanche Danger in the area at the time of the accident was rated Considerable (3/5) above treeline and Moderate (2/5) below treeline.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A period of dry and clear weather followed by two snow storms in late November created a snowpack capable of causing Small to Large (up to D2 in size) avalanches across western Colorado. Avalanche Danger in the area at the time of the accident was rated Considerable (3/5) above treeline and Moderate (2/5) below treeline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 24, 11:06 PM MST, 54 minutes earlier. Its key messages:

  • Moderate to heavy snow will continue generally above 8000 feet today. Elevations in between 5000 to 8000 feet could get a mix of rain and snow during the day with a change over to all snow this evening.
  • Slick and hazardous roads due to snow can be expected in the mountains and some foothills today. The potential for snow covered roads in the lower valleys increases this evening and overnight.
  • Much colder temperatures will arrive with this system. Temperatures will remain unseasonably cold (by more than 10 degrees in some areas) this weekend.
  • Dry weather is expected across the region through at least early next week.
Area forecast discussion, Nov 24, 11:06 PM MST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1106 PM MST Fri Nov 24 2023

.KEY MESSAGES...

- Moderate to heavy snow will continue generally above 8000 feet
  today. Elevations in between 5000 to 8000 feet could get a
  mix of rain and snow during the day with a change over to all
  snow this evening.

- Slick and hazardous roads due to snow can be expected in the
  mountains and some foothills today. The potential for snow
  covered roads in the lower valleys increases this evening and
  overnight.

- Much colder temperatures will arrive with this system.
  Temperatures will remain unseasonably cold (by more than 10
  degrees in some areas) this weekend.

- Dry weather is expected across the region through at least
  early next week.

&&

.UPDATE...
Issued at 1106 PM MST Fri Nov 24 2023

Snow has largely ended over the eastern Uinta Mountains late this
evening. Therefore, the Winter Weather Advisory has been allowed
to expire.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 310 PM MST Fri Nov 24 2023

Showers have continued to increase as anticipated today as the
closed low spins over western Utah. This has and will continue
to bring favorable upslope flow to the southwest facing slopes
with close to 6 or more inches already having fallen in portions
of the San Juan Mountains as well as the La Sal Mountains in
eastern Utah. Snow has also picked up in the southern Colorado
foothills with the San Juan and Animas River Basins seeing rates
increase in the last few hours. Temperatures, staying in the low
30s much of the day, have led to mainly wet roads across these
areas. Dynamic cooling has finally allowed snow to accumulate on
the roads, so expect a slick commute on the way home. The same
can be said across the northern zones where snow has been
falling all day. Elsewhere across the region, showers have
brought a mixture of rain and snow to the valleys with little to
no accumulation evident on webcams thus far. Some of the lower
desert valleys have remained in the low to mid 40s, resulting in
all rain.

The colder airmass will begin to settle into the region tonight
as the center of the closed low tracks right across the Western
Slope. Dynamic cooling paired with maximized broad scale ascent
will allow snow levels to plummet. By sunrise Saturday, 700mb
temperatures will drop to -8 to -16 degrees C before bottoming
out at near -20 degrees C along the Divide Saturday evening.
This cold air advection will lead to increased snow ratios with
most lower elevations approaching 10 to 15:1 overnight. The
aforementioned TROWAL on the northwest side of the low is still
on track to setup across northeast Utah and northwest Colorado
tonight with CAM guidance projecting more widespread coverage of
showers. QPF has also subsequently increased as the airmass will
remain plenty moist as humidities have not dropped below 70%
for most areas this afternoon (though there have been some
exceptions of lower RHs due to downsloping).

Snow totals, having increased in the central valleys, are still
sub-advisory so have not expanded the ongoing highlights with
this afternoon's package. That's not to say there won't be
localized amounts of 3 to 4 inches with the TROWAL tonight but
the probability for this to occur is between 30 and 50 percent.
Of course, any stronger banding that sets up under the low
could inflate these totals, so we'll have to keep an eye on
short term trends. The advisories and warnings remain on track
for the rest of the region with no more than a few inches of
snow added with the latest guidance. Regardless, be prepared for
slick, snow-packed roads in the higher elevations and check the
latest forecast and road conditions before heading out.

The TROWAL will exit the region Saturday morning as subsidence
works into the area, seeing showers taper off from west to east.
Northerly flow on the backside of the departing trough will keep
showers going along the Divide through Saturday afternoon before
drier air knocks PWATs down to 40 to 70 percent of normal across
the area Saturday night. Did briefly consider extending the end
times of the ongoing highlights but additional accumulations on
Saturday afternoon and evening look too light to generate many
impacts. As always though, we will continue to monitor as the
event evolves. Clouds will diminish and, with the cold airmass
in place, we will have the perfect setup for strong radiational
cooling Saturday night. Overnight lows will drop to 10 to 15
degrees below normal with single digits expected for much of the
high country. Daytime highs earlier in the day will also be
unseasonably cool.

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Issued at 310 PM MST Fri Nov 24 2023

By Sunday morning, the low has pushed northeast out over the
Northern Plains and high pressure starts building in along the West
Coast. This pattern puts eastern Utah and Western Colorado under a
northerly flow pulling cold air down out of the Yukon and Northwest
Territories of Canada, and even possibly tapping some polar air.
Expect Sunday and Monday mornings to be the coldest yet this Fall
with Gunnison, Craig and most of the mountain valleys seeing their
first mornings below zero. Even the lower valleys could see single
digits to low teens. The daytime temperatures will also run 10
degrees or more below normal, but it won't seem so cold with lots of
sunshine under the mostly clear skies. Beyond Monday, temperatures
gradually warm five degrees through mid week under mostly sunny
skies. Models are in good agreement with another low pressure system
dropping south over the eastern Pacific out of the Gulf of Alaska
before turning east to make landfall on the California Coast
Wednesday. It's too early to tell how impactful this system will be,
but at first first look, it is tending to dig more to the south over
New Mexico which will mostly impact the San Juan Mountains in this
region. Stay tuned to see what comes of this storm. Looking out
towards the end of the week, the ensemble models are indicating a
longwave pattern setting up with troughing over the Western States
and ridging east of the Mississippi River which pulls the storm
track farther south over the region, and could spell an extended
period of unsettled weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 952 PM MST Fri Nov 24 2023

Low clouds, low visibilities, and widespread precipitation,
mainly snow, will keep flight conditions between MVFR/IFR for
most of the morning hours before conditions slowly start to
improve after about 15Z. Having said that, ILS breakpoints will
continue to be met for most TAF sites as low clouds hang around
through 18Z Saturday before finally starting to lift. KASE,
KEGE, and KTEX will likely see ILS breakpoints being met for
much of Saturday. Next problem may be some fog Saturday night
onwards but plenty of time to sort that out.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until 8 AM MST Saturday for COZ001>003.
     Winter Storm Warning until 11 AM MST Saturday for COZ009-017-
     019.
     Winter Weather Advisory until 11 AM MST Saturday for COZ010-
     012-013-018-022-023.
UT...Winter Weather Advisory until 8 AM MST Saturday for UTZ025.
     Winter Storm Warning until 11 AM MST Saturday for UTZ028.
     Winter Weather Advisory until 5 AM MST Saturday for UTZ024.
&&

UPDATE...NL
SHORT TERM...MMS
LONG TERM...DB
AVIATION...TGR
Hazardous weather outlook, Nov 24, 2:16 AM MST, 21 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
216 AM MST Fri Nov 24 2023

COZ001>014-017>023-UTZ022>025-027>029-250930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
216 AM MST Fri Nov 24 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Moderate to heavy snow is expected generally above 8000 feet
today. Elevations in between 5000 to 8000 feet could get a mix of
rain and snow during the day with a change over to all snow this
evening. Slick and hazardous roads due to snow are likely in the
mountains and some foothills today. The chances for snow covered
roads in the lower valleys increases late this afternoon and
overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered snow showers continue through Saturday afternoon before
coming to an end in the evening. Cooler temperatures are expected
following this system.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Nov 24, 10:35 PM MST, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1035 PM MST Fri Nov 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Snow             7 NE Sawpit             38.06N 107.91W
11/24/2023  M2.3 inch        San Miguel         CO   Trained Spotter

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Elk and Sawatch Mountains

When
November 25, 12:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

An avalanche caught four backcountry recreationists, all skiers, in a north-facing bowl on Marble Peak, south of the town of Marble, an area known locally as The Fridge. All 4 were caught in the avalanche, 3 were partially buried while 1 was able to ski out. 1 member of the group was injured in the avalanche.

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, November 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149090.